Hail, Cape Girardeau
- When
- May 10, 2:05 PM CST
- Where
- Cape Girardeau County, Fruitland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.450, -89.650
Isolated strong thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 9:20 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1020 AM CDT Sat May 10 2014 .UPDATE... Issued at 1019 AM CDT SAT MAY 10 2014 An extremely low amplitude shortwave moving through the WFO PAH CWA at this moment in conjunction with drier air moving in from the west and southwest. At the surface, remnants of the old cold front (now a convergence line and initially developing warm frontal zone) is translating northward from a Poplar Bluff Missouri to Mount Vernon Illinois line as of 15z (10 am CDT). The approach of the short into western sections of the WFO PAH area (Southeast MO/Southern IL) is aiding in the lift and ageostrophic wind response causing a slight backing of the winds to the south over the southeast half (Southwest IN/Southeast IL/West KY) of the WFO PAH CWA. This should enhance theta-e convergence and lift over parts of Southwest Indiana and northwest Kentucky south of the boundary this morning into the early afternoon, briefly increasing shower and thunderstorm coverage until the shortwave passes through the area this afternoon. An eventual decrease in shower and thunderstorm coverage should take place from southwest to northeast during the late morning and afternoon. The convection further south over the southern Purchase and Pennyrile is aided by differential heating and convergence and influx of higher theta-e air located south of the earlier morning showers and thunderstorms to the north. This air is moving over a shallow cold pool left by the earlier rainfall and should keep most of the convection along and south of a Canton to Greenville Kentucky line through Noon. && .SHORT TERM...(Today through Monday night) Issued at 330 AM CDT SAT MAY 10 2014 A frontal boundary currently stalled over the northwest sections of our CWA is forecast to lift back to the north as a warm front today. In the meantime showers and thunderstorms tracking northeast across the southern Purchase and Pennyrile regions of western Kentucky will gradually shift to the east of the area today along with the deeper moisture. However from midday through the early to mid afternoon hours showers and thunderstorms could pop up just about anywhere in the heat of the day. Model soundings are showing plenty instability and CAPE with no cap, so scattered convection will be possible. By late afternoon convection should be over for most of the CWA, but a weak short wave might generate a few showers and thunderstorms that could make it into the far northwest sections of our CWA by 00Z (7 PM). A few of these storms could become severe over the northwest sections of our CWA with large hail being the main hazard. Precipitation chances will spread across the northwest half of our CWA this evening. A few of these storms could become severe over the northwest sections with large hail being the main hazard. After midnight tonight with rising heights aloft precipitation chances begin to migrate northward. As the heights aloft continue to rise and mid level temperatures continue to warm from southwest to northeast, precipitation chances on Sunday shift to the northeast half of our CWA. A developing storm system over the plains will enhance the ridging aloft across the area Sunday night, so it should be dry. After a brief respite, precipitation chances make their way back into the forecast on Monday as the aforementioned storm system moves out of the plains and approaches and ultimately crosses the area. Consequently POPS increase substantially from Monday into Monday night. .LONG TERM...(Tuesday through Friday) Issued at 330 AM CDT SAT MAY 10 2014 The wet weather will linger into at least the first half of the long term as a deep longwave trough slowly trudges east across the nation. Rain is not expected all the time, but until the trough axis finally clears the region late in the week, the chance for rain will be present each day. Starting with 12Z Tuesday, the axis of the 500mb trough will be positioned over the Plains. A cold front will be draped along the Mississippi Valley from low pressure over the Great Lakes and southern Ontario. As the front makes gradual passage, showers and thunderstorms will be likely. Given the orientation of the synoptic features, the main concern during this time should be locally heavy rain, though an isolated strong storm certainly cannot be ruled out. A brief lull in the precipitation may arrive Tuesday night--and this is where the models diverge. The GFS combines the northern and southern streams into one large trough that sweeps most of the precipitation east of the area through the remainder of the week. On the flip side, the ECMWF and GEM keep the southern stream energy separate, and the slower passage of this energy results in the development of another wave of low pressure that yields more rain Wednesday into Thursday. Given the depiction by ensemble solutions and model forecast continuity, a slower solution makes the most sense at the moment. As a result, we will carry at least a low chance of rain showers through Thursday night--until the trough axis shifts east of the forecast area. Most of the instability appears to move east of the region beyond Wednesday, so will just carry a mention of showers Wednesday night through Thursday night. Much more certain is the drop in temperatures in the wake of the Tuesday cold frontal passage. A gradual cooling trend will take place through the remainder of the week as highs drop back into the 60s by Thursday and Friday, with lows dropping back into the upper 40s and lower 50s. Northwest flow on the back side of the departing trough will keep conditions cool but mainly dry as we head into next weekend. && .AVIATION... Issued at 632 AM CDT SAT MAY 10 2014 At KCGI/KPAH MVFR cigs should become VFR around 18-19Z and remain VFR through the end of the period. There could be CBs present at all sites between 18-00Z. At KEVV/KOWB VCTS through 15Z with MVFR cigs continuing through 20-21Z, then VFR. Winds will remain generally out of the south to southwest aob 10 knots. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 404 AM CDT SAT MAY 10 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 404 AM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE IN THE QUAD STATE THROUGH THE MID AFTERNOON HOURS TODAY. FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS THE THREAT OF THUNDERSTORMS WILL SHIFT TO THE NORTHWEST HALF OF THE AREA. DURING THIS PERIOD A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WITH THE EXCEPTION OF SUNDAY NIGHT...ON AND OFF CHANCES OF THUNDERSTORMS WILL PERSIST FROM SUNDAY THROUGH THE LATTER PART OF THE UPCOMING WORK WEEK. DURING THIS PERIOD A FEW STRONG AND POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... IN THE NEAR TERM SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS GENERALLY NORTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CAPE GIRARDEAU TO VAN BUREN MISSOURI. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CDT SAT MAY 10 2014 INZ086-087-101745- VANDERBURGH IN-WARRICK IN- 1215 PM CDT SAT MAY 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARRICK AND CENTRAL VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 1245 PM CDT... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KASSON...OR 8 MILES WEST OF EVANSVILLE... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... DARMSTADT AROUND 1230 PM CDT. EVANSVILLE AROUND 1235 PM CDT. LOCATIONS THAT MAY BE IMPACTED INCLUDE... EVANSVILLE...MELODY HILL...CHANDLER...KASSON AND DARMSTADT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL HENDERSON 37.84N 87.58W
05/10/2014 E0.25 INCH HENDERSON KY TRAINED SPOTTER
PEA SIZED HAIL IN HENDERSON.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 2 SW SPOTTSVILLE 37.86N 87.47W
05/10/2014 M0.75 INCH HENDERSON KY TRAINED SPOTTER
ALSO HEAVY RAIN, BETWEEN ONE HALF TO THREE QUARTERS OF AN
INCH FELL IN APPROX. TEN MINUTES.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG STANLEY 37.82N 87.24W
05/10/2014 DAVIESS KY TRAINED SPOTTER
THUNDERSTORM WIND DAMAGE - CROSS ARMS BROKEN OFF AT
RAILROAD CROSSING - STREET SIGNS DOWN - EST WIND SPEED 60
MPH.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL OAKLAND CITY 38.34N 87.35W
05/10/2014 E0.50 INCH GIBSON IN LAW ENFORCEMENT
1/2 IN HAIL AND 40-50 MPH WINDS.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL OAKLAND CITY 38.34N 87.35W
05/10/2014 E1.00 INCH GIBSON IN TRAINED SPOTTER
HAIL QUARTER SIZED AND LESS.
&&
DPThe Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512303.